Login | Register

FDA warns that acne products could pose allergy risks

acnemeds.jpg

The Food and Drug Administration has issued a warning about over-the-counter acne products that could cause serious hypersensitivity in a small percentage of users.

The medications, which are currently labeled as having side effects such as burning, itching, rash or slight swelling, can also cause severe reactions in a very few people.

Those reactions are a type of anaphylactic shock similar to that which occurs with severe food allergies. The safety announcement from the FDA warns that the rare allergic reactions to acne medications may be related to food allergies, but no study has been done.

"There is currently no mention of the possibility of these very severe allergic reactions on the product labels," Dr. Mona Khurana, a medical officer at FDA, said in a statement. "It's important that consumers know about them, and that they know what to do if they occur."

Common ingredients that could be causing the reactions from these acne products include benzoyl peroxide and salicylic acid. The FDA has recorded 131 serious reactions over the past 45 years related to this issue, many of which were relatively recent.

Peanut Free and Nut Free Directory

Our directory is highlights our favorite products for people with peanut and nut allergies.

Close x

Sign up for our newsletter and receive a free peanut-free snack guide.

Stay on top of your allergy with recipes, lifestyle tips and more.

Email